West Virginia, 2003

Flash Flood in West Virginia, August 15, 2003

August 15, 2003 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 15, 1:00 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 15, 1:00 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT FRI AUG 15 2003

*********************************************************************
200 PM EDT FRI AUG 15 2003

...TONIGHT AND SATURDAY...
ANOTHER MUGGY NIGHT WITH PATCHY DENSE FOG AROUND. COLD FRONT TO PUSH
DOWN FROM THE GREAT LAKES SATURDAY.  THIS WILL ENHANCE THE CHANCES
FOR SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. WENT LIKELY NORTH
AND EAST SATURDAY...WITH THE BEST LIFT. CHANCE POPS ELSEWHERE.
TEMPERATURES WILL BE A TAD LOWER SATURDAY WITH INCREASE CLOUDS AND
STORMS AROUND.

...SATURDAY NIGHT THROUGH MONDAY NIGHT...
MODELS IN GOOD AGREEMENT ON COLD FRONT PUSHING ACROSS CWA LATER
SATURDAY NIGHT AND EARLY SUNDAY.  GOOD CHANCE OF CONVECTION ALONG
AND AHEAD OF FRONT SATURDAY NIGHT INTO EARLY SUNDAY...BUT POPS
DECREASE RAPIDLY ON SUNDAY AS HIGH PRESSURE BUILDS SOUTH OVER CWA.
SOME CLOUDS EXPECTED TO LINGER INTO MONDAY AS A COUPLE OF WEAK SHORT
WAVES IN DEVELOPING NORTHWEST FLOW ALOFT MOVE ACROSS THE CWA.
HOWEVER...BY THIS TIME...ENOUGH DRY AIR WILL BE IN PLACE TO KEEP OUT
ANY MENTION OF SHOWERS FOR SUNDAY NIGHT AND MONDAY. MOS GUIDANCE
FROM ALL MODELS ARE CLOSE AND LOOK REASONABLE...WITH ANOTHER
SIGNIFICANT COOLING TREND THIS PERIOD.

...TUESDAY THROUGH FRIDAY...
WITH A CONTINUATION OF MONDAY...WILL START THIS PERIOD OFF DRY.
TOOK OUT MENTION OF PRECIP TUESDAY.  THIS HAS BEEN BACKED UP BY THE
3 LATEST GFS RUNS.  AFTER A SHORT DRY PERIOD...THE MENTION OF
SHOWERS AND THUNDERSTORMS WILL JUMP BACK INTO THE FORECAST.  DID
TWEAK TEMPERATURES...LOWERING A FEW DEGREES WITH LATE WEEK COLD
FRONT FRIDAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ JS/JMV/KF
*********************************************************************
1010 AM EDT FRI AUG 15 2003

CURRENT FORECAST LOOKS ON TRACK.  POPS IN LINE WITH CURRENT MODEL
MOISTURE FIELDS.  NO MAJOR CHANGE TO AIRMASS...SO TEMPS ARE IN LINE
AS WELL.  NO CHANGES ARE EXPECTED...EXCEPT TAKING OUT WORDING FOR
MORNING FOG.

.END/ JS
*********************************************************************
330 AM EDT FRI AUG 15 2003

...TODAY THROUGH SUNDAY NIGHT...
SURFACE FRONT MAY BE SLOWER THAN GFS SOLUTION...BUT THERE IS AT LEAST
HOPE FOR SOME CLEANER AIR TO REACH NORTHERN COUNTIES SUNDAY
AFTERNOON...AND MAY BE SOUTHERN COUNTIES FOR MONDAY.

AS UPPER RIDGES SLIPS W...DEEPER MOISTURE MOVING SLOWLY EASTWARD ON
A NW-SE TRAJECTORY TODAY.  WITH LACK OF UPSLOPE...THOUGHT A BIT
HIGHER POP THIS AFTERNOON IN THE WEST COMPARED TO THE EAST.  THOUGHT
THE ETA GUIDANCE A BIT HIGH ON POPS TODAY.

UPPER AIR SUPPORT OVERNIGHT MAY KEEP CLOUDS AND SOME
SHOWERS/THUNDERSTORMS AROUND LATE.

BEST COVERAGE OF SHOWERS/THUNDERSTORMS FIGURED FOR SATURDAY
AFTERNOON AND EVENING.  SOME STRONG THUNDERSTORMS POSSIBLE THEN...AS
FLOW ALOFT INCREASES FROM THE NW.  INCREASED POPS SATURDAY AFTERNOON
AND EVENING.

THINKING LINGERING CLOUDS/FEW SHOWERS SUNDAY MORNING...BUT THEN
TRIED TO DRY OUT AFTERNOON HTS-CRW ON N.  LOWERED/REMOVED POPS
SUNDAY NIGHT.

...MONDAY THROUGH THURSDAY...

ONLY REAL CHANGE AT THIS POINT WAS TO ADD SLIGHT CHANCE OF SHRA/TSRA
TO THE MOUNTAIN COUNTIES FOR MONDAY AFTERNOON/EVENING.  FRONT IS
EAST OF AREA BY THIS TIME...BUT E/SE FLOW FROM HIGH OFF TO THE
NORTHEAST WILL KEEP SOME MOISTURE HUGGING THE EASTERN SLOPES OF THE
MOUNTAINS.

00Z GFS RUN HINTS AT A SLOWER SOLUTION TO NEXT APPROACHING SYSTEM
FOR TUESDAY...WITH A STRONGER RIDGE OVER THE UPPER MIDWEST.
STILL...RELUCTANT TO BITE ON LOWERING POPS ANYWHERE RIGHT NOW GIVEN
THIS STRANGE SUMMER PATTERN.

DID TWEAK TEMPS DOWN A BIT TOWARDS ISC NEIGHBORS...ALSO TWEAKS TO
SKY/QPF AS APPROPRIATE.

BATTY/CL
*********************************************************************
850 PM EDT THU AUG 14 2003

ANOTHER MUGGY NIGHT ON TAP WITH FOG AND LOW CLOUDS DEVELOPING.  AN
ISOLATED CLUSTER OF SLOW MOVING STORMS DEVELOPED OVER POCAHONTAS
COUNTY LATE THIS AFTERNOON...BUT HAS SINCE DROPPED SOUTH INTO THE
GREENBRIER VALLEY.  ONLY A FEW MINOR SHOWERS REMAIN AND THEY SHOULD
CONTINUE TO DIMINISH WITH THE LOSS OF HEATING.

MANY LOCATIONS HAVE ALREADY FALLEN TO BELOW 3 MILE VISIBILITIES AND
EXPECT AREAS OF DENSE FOG TO AGAIN DEVELOP.  WILL UPDATE FORECAST TO
REMOVE MENTION OF PRECIP AND ADD FOG AND LOW CLOUDS DEVELOPING.

HC
*********************************************************************
Hazardous weather outlook, Aug 15, 4:00 AM EST, 14 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

IN THE MUGGY AIR...AHEAD OF A COLD FRONT...A LINE OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS MAY MOVE FROM NORTHWEST TO SOUTHEAST...
SATURDAY AFTERNOON INTO THE EVENING. THE PRIMARY THREAT WOULD BE
DAMAGING WINDS.

BATTY

In the hours before

Special weather statement, Aug 15, 2:52 PM EST, 3 hours 23 minutes before
KYZ101>103-OHZ066-067-075-076-083>087-WVZ010-011-020-031-032-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT FRI AUG 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND NORTHERN WEST
VIRGINIA...

SCATTERED THUNDERSTORMS...SOME LIKELY CONTAINING TORRENTIAL BRIEF
DOWNPOURS...SMALL HAIL AND GUSTY WINDS...WILL CONTINUE THROUGH 7 PM.
PERSONS SHOULD BE ALERT FOR PONDING OF WATER IN LOW LYING AREAS AND
RAPID RISES IN SMALL STREAMS AND CREEKS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JMV

The radar

The Charleston,WV radar (KRLX), 128 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pleasants

When
August 15, 6:15 PM EST to 7:00 PM EST
Where
Pleasants County, St Marys
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Rains of 2.5 to 3 inches fell in one hour. Broad Run and French Creek flooded. Water got into an apartment building and houses in St Marys. One unoccupied car was washed down French Creek. Several roads were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334385.